New Jersey, 2008Hail and Damaging Winds in New Jersey, July 27, 2008
July 27, 2008 · NWS PHI · 27 events in 10 counties and zones
A strong cold frontal passage triggered severe thunderstorms across New Jersey on the afternoon of the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- $136,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold frontal passage triggered severe thunderstorms across New Jersey on the afternoon of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 9:46 AM EST, 49 minutes earlier.
Area forecast discussion, Jul 27, 9:46 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1046 AM EDT SUN JUL 27 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION LATER THIS AFTERNOON INTO
TONIGHT. THE FRONT WILL MOVE OFFSHORE ON MONDAY. A LOW PRESSURE
AREA OVER THE GREAT LAKES REGION ON WEDNESDAY WILL MOVE ACROSS THE
REGION ON THURSDAY. HIGH PRESSURE WILL BUILD INTO THE AREA TOWARD
THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SURFACE ANALYSIS THIS MORNING SHOWS A COLD FRONT DRAPED FROM
UPSTATE NEW YORK THROUGH CENTRAL PENNSYLVANIA, THEN BACK THROUGH THE
OHIO VALLEY. MEANWHILE, A PRE-FRONTAL TROUGH WAS ANALYZED FROM
EASTERN PENNSYLVANIA THROUGH VIRGINIA AND THE CAROLINAS. AN UPPER
AIR ANALYSIS SHOWS A SHARPENING TROUGH IN THE GREAT LAKES, WITH
WATER VAPOR IMAGERY SHOWING THIS FEATURE AMPLIFYING INTO THE
NORTHEAST, WITH AN INITIAL SHORT WAVE FROM CENTRAL NEW YORK TO
WEST VIRGINIA. AN UPPER-LEVEL JET IS POSITIONED FROM THE MIDWEST
INTO THE MID ATLANTIC WITH A CYCLONICALLY CURVED JET BRUSHING
WESTERN NEW ENGLAND.
AS THE UPPER TROUGH CONTINUES TO SLIDE EASTWARD, HEIGHT FALLS
WILL OCCUR ACROSS OUR AREA THIS AFTERNOON AND TONIGHT. THIS
COMBINED WITH INCREASED LOW-LEVEL MOISTURE AND BUILDING
INSTABILITY ON THE ORDER OF SOME 2500 J/KG WILL ALLOW FOR
CONVECTIVE INITIATION. GIVEN THE INCREASED MOISTURE, THERE HAS
BEEN SOME MAINLY MID TO HIGH CLOUDS AROUND. A STABILITY ANALYSIS
AT 14Z, COURTESY OF THE LAPS DATA, ALREADY HAS SOME 2000 J/KG OF
SBCAPE FROM ABOUT TRENTON ON SOUTH AND WESTWARD /LESS RIGHT ALONG
THE COAST/. THE INCOMING HEIGHT FALLS COMBINED WITH PLENTY OF
INSTABILITY AND SOME SHEAR POINT TO AN INCREASING CONVECTIVE
THREAT. ONE FOCUSING MECHANISM MAY BE THE PRE-FRONTAL SURFACE
TROUGH JUST TO OUR WEST. OUR SEVERE WEATHER CHECKLIST SUGGESTS
THAT DAMAGING WINDS WILL BE THE PRIMARY THREAT, HOWEVER WITH WET-
BULB ZERO HEIGHTS NEAR THE UPPER RANGE /ABOUT 11000 FEET/, SEVERE
HAIL IS DEFINITELY POSSIBLE ESPECIALLY GIVEN THE PROJECTED
INSTABILITY PROFILES WHICH WOULD TEND TO ENHANCE UPDRAFT STRENGTHS.
WITH MODEST WESTERLY FLOW ALOFT, THERE APPEARS TO BE ENOUGH SHEAR
TO PROMOTE STORMS TO ORGANIZE INTO LINES WITH POSSIBLY EVEN SOME
MIDLEVEL STORM ROTATION. THE 12Z RAOB FROM STERLING, VIRGINIA HAS
-10C AIR AT 500 MB, RELATIVELY STEEP LAPSE RATES AND A WEAK CAP.
THIS RAOB ALSO HAS A DRY LAYER JUST BELOW THE MIDLEVELS, AND IF
THIS WERE TO REMAIN, CONVECTIVE DOWNDRAFTS COULD BE ENHANCED. IN
SUMMARY, LOCALLY DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE
WITH THE MORE ROBUST CONVECTIVE ELEMENTS THIS AFTERNOON AND
EVENING. IN ADDITION, LOCAL DOWNPOURS WILL OCCUR WITH PW VALUES
AROUND 1.5 INCHES AND GIVEN THE MOIST ATMOSPHERE, STORMS MAY TEND
TO GENERATE FREQUENT CLOUD TO GROUND LIGHTNING. THE STORM
PREDICTION CENTER /SPC/ CONTINUES WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS OUR ENTIRE CWA.
BASED ON THE ABOVE, WE MADE LITTLE IN THE WAY OF CHANGES TO THE
GOING FORECAST AS IT LOOKS PRETTY GOOD WITH THE IDEA OF SHOWERS
AND STORMS DEVELOPING AND BECOMING MORE NUMEROUS. THE TIMING OF
ACTUAL INITIATION THOUGH IS MORE DIFFICULT GIVEN SOME CLOUD COVER
AROUND AT THE MOMENT, HOWEVER REGIONAL RADAR IMAGERY SHOWING SOME
CELLS ALREADY STARTING TO DEVELOP. SPC HAS INCREASED THE
PERCENTAGE OF HAIL AND DAMAGING WINDS ACROSS OUR AREA, THEREFORE
WE DECIDED TO BUMP UP THE ENHANCED WORDING, AND WE ALSO ADDED
FREQUENT LIGHTNING. BASED ON TEMPERATURE TRENDS SO FAR TODAY, WE
CONTINUED TO LEAN MORE TOWARD THE WARMER GFS HIGH TEMPERATURES
THIS AFTERNOON ESPECIALLY ACROSS THE SOUTHERN AND EASTERN PORTIONS
OF THE CWA. THE HOURLY GRIDS WERE UPDATED TO REFLECT THE CURRENT
CONDITIONS AND ANTICIPATED TRENDS THROUGH THE AFTERNOON.
WFO STERLING, VIRGINIA IS PLANNING TO LAUNCH A SPECIAL RAOB AROUND
18Z DUE TO THE THREAT OF SEVERE WEATHER. THAT IS ALL FOR NOW. ALL
THE UPDATED PRODUCTS WILL BE SENT SHORTLY. HAVE A GREAT AFTERNOON
AND KEEP AN EYE TO THE SKY
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
FEW CHANGES IN THIS PERIOD FROM THE PREVIOUS FORECAST PACKAGE.
FOR TONIGHT, WE MAINLY CONFINE THE POPS TO THE EVENING PERIOD,
AND WE SWITCH THE HIGHER POPS TO THE SOUTHEAST AS THE UPPER JET
AND THE ASSOCIATED IMPULSE PUSH THROUGH. FOR MONDAY...WITH UPPER
TROUGH STILL ROTATING THROUGH...WENT WITH WIDELY SCT CONVECTION
DURING AFTERNOON...RAN HIGHER THAN MOS POP GUIDANCE. WX IS DRY FOR
MONDAY NIGHT. ETA MOS STILL LOOKS TOO COOL WITH TOO MUCH CLOUD
COVER AND WENT WITH WARMER GFS MOS FOR MON HIGH TEMP.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
VERY FEW CHANGES FROM THE PREVIOUS FORECAST IN THIS TIME PERIOD.
TRENDED A LITTLE WARMER FOR WED IN DEFERENCE TO LATEST GFS MOS.
THERE IS PRETTY GOOD AGREEMENT ON THE LARGE SCALE PATTERN IN THE
LONG TERM. AT MID LEVELS, THERE IS A MID LEVEL VORTEX OVER
SOUTHEASTERN CANADA AND AN ASSOCIATED TROUGH DROPPING INTO OUR
REGION. AT THE SURFACE, THERE IS AN ASSOCIATED BOUNDARY THAT HANGS
AROUND THE MID-ATLANTIC REGION. CONFIDENCE IN TIMING ENERGY
ROTATING AROUND THE MID LEVEL FEATURE AND THE ASSOCIATED SURFACE
BOUNDARY IS NOT TERRIBLY HIGH, BUT PER THE ECMWF AND ITS ENSEMBLE
MEAN, WHICH MAKE UP THE BULK OF WHAT HPC AND WE HAVE USED, THE
BEST CHANCE FOR ACTIVITY LOOKS TO BE IN THE WEDNESDAY AFTERNOON TO
THURSDAY AFTERNOON TIME FRAME. OTHERWISE, ANY POPS WILL BE IN THE
SLIGHT CHANCE RANGE AS PER THE LOW LEVEL OF CONFIDENCE.
TEMPERATURES THROUGH THE PERIOD ARE FORECAST TO BE AT OR A TAD
ABOVE NORMAL.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THE TAFS WERE UPDATED TO REFLECT THE LATEST THINKING. IT APPEARS
THAT A GOOD AMOUNT OF CONVECTION SHOULD DEVELOP ACROSS THE ENTIRE
AREA THIS AFTERNOON AS A COLD FRONT ARRIVES AND COMBINES WITH
INSTABILITY AND UPPER-LEVEL SUPPORT. WE CHANGED TO A THUNDER MENTION
AS OPPOSED TO SHOWERS AND A CB. GIVEN THE ATMOSPHERIC SET-UP THIS
AFTERNOON, WE ADDED IN GUSTY WINDS IN A TEMPO GROUP WITH THUNDER AS
SOME STORMS COULD BE RATHER GUSTY. IT IS STILL A BIT UNCLEAR ON HOW
ORGANIZED STORMS CAN GET, BUT THEY MAY TEND TO DEVELOP INTO LINES.
OTHERWISE, WE ARE EXPECTING THE LINGERING DEBRIS TYPE CLOUDS TO THIN
SOME MORE OVER THE NEXT FEW HOURS WITH CUMULUS DEVELOPING WITH
CONTINUED SURFACE HEATING AND DEW POINTS WELL INTO THE 60S TO NEAR
70. SOME OF THE MODEL GUIDANCE SUGGEST THAT THE STORMS TAPER OFF
SOONER ESPECIALLY FOR KRDG AND KABE, THEREFORE WE TRIED TO
INCORPORATE SOME OF THIS THINKING INTO THE UPDATED TAFS. GIVEN THE
ATMOSPHERE SHOULD BE CONVECTIVELY OVERTURNED TONIGHT AND THE COLD
FRONT SLIDES TO OUR EAST, CLOUD COVER IS EXPECTED TO BE ON THE
DECREASE. A LIGHT SOUTH TO SOUTHWEST WIND WILL INCREASE SOME
THROUGH THE AFTERNOON, AND MAY TEND TO TURN MORE TO THE SOUTH
MAINLY AT KACY FOR AWHILE.
OUTLOOK...
THE COLD FRONT WILL SLIDE SOUTH AND EAST OF THE AREA AND THEN
PROBABLY BECOME NEARLY STATIONARY THROUGH MIDWEEK. A LOW PRESSURE
SYSTEM MAY MOVE THROUGH LATER WEDNESDAY INTO THURSDAY, POTENTIALLY
BRINGING AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
SOUTHERLY FLOW WILL CONTINUE ACROSS THE WATERS IN ADVANCE OF AN
APPROACHING COLD FRONT. THIS FRONT WILL CROSS THE REGION LATER THIS
AFTERNOON AND EVENING THEN MOVE OFF THE COAST. IT IS LIKELY TO STALL
SOUTH OF THE AREA. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND
IN ADVANCE OF THE FRONT, AIDED BY DAYTIME HEATING.
LATEST WAVEWATCH DATA INDICATES THAT SEAS WILL REMAIN BELOW SCA
CRITERIA, AND EVEN THOUGH WINDS WILL INCREASE IN ADVANCE OF THE
FRONT AS THE GRADIENT TIGHTENS, THEY SHOULD NOT REACH CRITERIA
EITHER. HIGH PRESSURE WILL THEN BUILD IN FOR MONDAY INTO TUESDAY.
THERE IS SOME UNCERTAINTY AS TO WHETHER OR NOT ANOTHER SYSTEM WILL
AFFECT THE REGION THROUGH MIDWEEK.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...SZATKOWSKI
NEAR TERM...GORSE
SHORT TERM...SZATKOWSKI
LONG TERM...DELISI/SZATKOWSKI
AVIATION...NIERENBERG/GORSE
MARINE...NIERENBERG
Hazardous weather outlook, Jul 27, 3:31 AM EST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
431 AM EDT SUN JUL 27 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-280845-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
431 AM EDT SUN JUL 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THE STRONGER
STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL,
AS WELL AS FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.
ANZ430-431-450>455-280845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
431 AM EDT SUN JUL 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THE STRONGER
STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL,
AS WELL AS FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. MARINERS
SHOULD BE PREPARED TO SEEK SAFE HARBOR QUICKLY AS THE STORMS
DEVELOP LATE THIS AFTERNOON AND INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SZATKOWSKI
Event by event
12 thunderstorm wind, 10 hail, 5 lightning. Local standard time, as filed.
Thunderstorm Wind, Atlantic
- When
- July 27, 10:35 AM EST
- Where
- Atlantic County, Germania
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.520, -74.620
A severe thunderstorm tore down several trees across central Atlantic County. About 3,000 homes and businesses lost power in Atlantic County because of the damaging winds and lightning.
Lightning, Monmouth
- When
- July 27, 11:00 AM EST
- Where
- Monmouth County, 3.98 mi NNE of Atlantic Highlands
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 40.475, -74.009
Lightning struck and killed a 38-year-old male and injured his two companions while they were walking on the beach at the Gateway recreation area in Sandy Hook. They were on Beach Area B when they were struck. An injured male and female were both in stable condition at a local hospital.
Hail, Cape May
- When
- July 27, 11:08 AM EST to 11:15 AM EST
- Where
- Cape May County, 0.61 mi NW of West Ocean City to 0.75 mi E of Ocean City Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.277, -74.637
Penny size hail fell in Upper Township and in Ocean City.
Lightning, Atlantic
- When
- July 27, 11:15 AM EST
- Where
- Atlantic County, 1.1 mi SSE of Atlantic City
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 39.355, -74.443
A lightning strike caused an electrical fire to a house on Spray Avenue in Atlantic City. The lightning struck a metal chain under the house. The metal provided on conduit to the home's electrical box.
Lightning, Cape May
- When
- July 27, 12:15 PM EST
- Where
- Cape May County, Cape May
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.930, -74.920
Two people were struck and injured by lightning on the First Avenue or Cotton Court Beach in Cape May City. A lifeguard and a juvenile female were struck, but never lost consciousness. Both were hospitalized for observation. The female was holding an umbrella and suffered a hand injury.
Hail, Monmouth
- When
- July 27, 12:25 PM EST
- Where
- Monmouth County, 0.82 mi NNE of South Belmar
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.180, -74.012
Pennsy size hail fell in Belmar.
Hail, Monmouth
- When
- July 27, 1:05 PM EST
- Where
- Monmouth County, Tinton Falls
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -74.080
Hail up to the sixe of quarters fell from a severe thunderstorm in Tinton Falls.
Thunderstorm Wind, Somerset
- When
- July 27, 1:20 PM EST
- Where
- Somerset County, North Plainfield to 1.51 mi SSW of Green Brook
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 40.620, -74.470
A severe thunderstorm partially tore off the roof of the EWA Model Car Center on U.S. Route 22 in Green Brook Township. The roof was partially hanging off the east side of the building. The debris and rain damaged the interior of the building. Some of the ceiling collapsed. The same severe thunderstorm tore down a few trees in North Plainfield.
Hail, Gloucester
- When
- July 27, 1:20 PM EST
- Where
- Gloucester County, 0.62 mi SE of Verga
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.864, -75.142
Nickel size hail fell in West Deptford Township.
Thunderstorm Wind, Monmouth
- When
- July 27, 1:20 PM EST
- Where
- Monmouth County, Marlboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.320, -74.250
A severe thunderstorm downed trees and power lines in Marlborough Township.
Thunderstorm Wind, Camden
- When
- July 27, 1:22 PM EST
- Where
- Camden County, Collingswood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -75.080
A severe thunderstorm tore down a large tree onto a house in Collingswood Borough.
Hail, Camden
- When
- July 27, 1:23 PM EST to 1:30 PM EST
- Where
- Camden County, Brooklawn to Mt Ephraim
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -75.120
Large hail fell across northwest Camden County. Hail reached the size of golf balls in Brooklawn Borough. Quarter size hail fell in Mount Ephraim Borough and nickel size hail fell in Collingswood Borough.
Thunderstorm Wind, Mercer
- When
- July 27, 1:30 PM EST
- Where
- Mercer County, 1.65 mi N of Mercerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.254, -74.681
A severe thunderstorm tore down a couple of large trees as well as wires in Hamilton Township in and around Quakerbridge Road. A large tree limb was also snapped in Ewing Township.
Hail, Monmouth
- When
- July 27, 1:30 PM EST
- Where
- Monmouth County, Freehold
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.270, -74.280
A severe thunderstorm dropped nickel size hail in Freehold Township.
Thunderstorm Wind, Camden
- When
- July 27, 1:30 PM EST to 1:40 PM EST
- Where
- Camden County, Haddonfield to Cherry Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.900, -75.030
A severe thunderstorm tore down several trees and wires across the northern part of Camden County from Haddonfield and Pennsauken east into Cherry Hill. About 16,000 Public Service Electric and Gas Customers lost power in the southern half of New Jersey. Hardest hit in Camden County was Pennsauken.
Hail, Middlesex
- When
- July 27, 1:35 PM EST
- Where
- Middlesex County, Woodbridge
- Measured
- 1.75 in hail
- Reported by
- Newspaper
- Coordinates
- 40.570, -74.300
Penny to golf ball size hail fell in Woodbridge.
Thunderstorm Wind, Middlesex
- When
- July 27, 1:40 PM EST
- Where
- Middlesex County, Port Reading
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.580, -74.250
A severe thunderstorm tore down trees and wires in extreme northeast Middlesex County in Woodbridge and Pert Amboy. In the Port Reading section of Woodbridge. dozens of trees were knocked down. Two trees fell on homes, one damaged an automobile. A patio umbrella was tossed about 30 feet.
Thunderstorm Wind, Burlington
- When
- July 27, 1:40 PM EST to 1:50 PM EST
- Where
- Burlington County, Medford to 0.59 mi N of Vincentown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.900, -74.820
A severe thunderstorm tore down several trees, tree limbs and wires across central Burlington County. About 16,000 Public Service Electric and Gas Customers lost power in the southern half of New Jersey. Hardest hit in Burlington County were Medford and Southampton.
Lightning, Monmouth
- When
- July 27, 1:45 PM EST
- Where
- Monmouth County, 0.87 mi ENE of Wickatunk to 0.72 mi E of Marlboro
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.354, -74.234
Lightning strikes caused house fires on Conover Road and Stevenson Drive in Marlboro Township.
Thunderstorm Wind, Gloucester
- When
- July 27, 1:47 PM EST to 2:15 PM EST
- Where
- Gloucester County, Bridgeport to Bells Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.800, -75.350
A squall line of severe thunderstorms tore down several trees and wires across the northwest half of Gloucester County. About 1,600 residents lost power during the severe thunderstorm. In Public Service Electric and Gas service area hardest hit in Glucester County was Deptford Township.
Hail, Monmouth
- When
- July 27, 1:50 PM EST
- Where
- Monmouth County, Perrineville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -74.430
Nickel size hail also fell in Millstone Township. A wind gust to 57 mph was measured in Cream Ridge at nearby Upper Freehold Township.
Lightning, Camden
- When
- July 27, 2:00 PM EST
- Where
- Camden County, 0.61 mi NE of Camden
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 39.937, -75.113
A lightning strike caused a fire to a Pine Street house in Camden. Firefighters were able to quickly bring the blaze under control. Fire and smoke damage were limited to the attic with water damage on the floors below. The fire originated in the attic after the lightning strike. The home was unoccupied.
Thunderstorm Wind, Cumberland
- When
- July 27, 2:05 PM EST
- Where
- Cumberland County, Bridgeton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.430, -75.230
A severe thunderstorm tore down a few trees in the city of Bridgeton. One fell onto New Jersey State Route 49.
Hail, Monmouth
- When
- July 27, 2:15 PM EST
- Where
- Monmouth County, Colts Neck
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -74.170
Penny size hail was reported in Colts Neck Township.
Thunderstorm Wind, Monmouth
- When
- July 27, 2:19 PM EST
- Where
- Monmouth County, Neptune
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.220, -74.020
A severe thunderstorm caused tree damage in Neptune Township. Severe thunderstorms throughout the afternoon combined to cause about 12,000 homes and businesses to lose power in Middlesex and Monmouth Counties.
Thunderstorm Wind, Cumberland
- When
- July 27, 2:28 PM EST
- Where
- Cumberland County, Vineland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.480, -75.030
The same severe thunderstorm knocked down several large tree limbs in the city of Vineland.
Hail, Cape May
- When
- July 27, 3:30 PM EST
- Where
- Cape May County, 1.04 mi SE of Seaville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.209, -74.707
A Skywarn spotter observed nickel size hail in Seaville (Dennis Township).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 27 to 28, 2008$3.5 million · EF1 · 159 events
- Hail and Damaging Winds in Massachusetts, July 27, 20082 injured · $193,000 · 1 in hail · 29 events
- Hail and Damaging Winds in New York, July 27, 20085 injured · $107,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20082 injured · $150,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, July 27, 2008$450,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Maryland, July 27, 20081 injured · $155,000 · 1 in hail · 22 events
- Flash Flood and Damaging Winds in Iowa, July 27, 2008$211,000 · 65 kt wind · 20 events
- Lightning Strike in South Carolina, July 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Virginia, July 27, 20083 injured · $44,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Mississippi, July 27, 2008$141,000 · 68 kt wind · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20083 injured · $50,000 · 57 kt wind · 10 events
- Flash Flood in Arizona, July 27, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128722, 124995, 124994, 128726, 125029, 125030, 125153, 125157, 125173, 128732, 125175, 125176, 125159, 125181, 125215, 125210, 128740, 130212, 128736, 125179, 125183, 128764, 125220, 125187, 125211, 125222, 125226.